Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS State College, PA

July 3, 2011Fulton County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 3, 2011, 3:13 PM EDT for Fulton County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2011, 3:13 PM EDT (19:13 UTC)
Expired
Jul 3, 2011, 4:00 PM EDT
In force
47 min
Issued by
NWS State College, PA

County Fulton County, PA

The radar

The Sterling radar (KLWX), 100 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WWUS81 KCTP 031913
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
313 PM EDT SUN JUL 3 2011

PAZ035-036-032000-
FRANKLIN PA-FULTON PA-
313 PM EDT SUN JUL 3 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FULTON AND SOUTHWESTERN
FRANKLIN COUNTIES...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS NEAR HANCOCK...MOVING EAST
AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL BE NEAR BIG COVE TANNERY AROUND 330 PM AND
CLAYLICK AROUND 400 PM.

THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 164 AND 170.

THIS WILL ALSO IMPACT ROUTE 522.

LAT...LON 3972 7825 3984 7824 3984 7773 3972 7775

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:49 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 3, 2:49 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
249 PM EDT SUN JUL 3 2011

.SYNOPSIS...
SAT SHOWS AT 18Z A MAINLY DRY COLD FRONT IS MOVING ON SHORE AND
SHOULD PUSH THROUGH THE AREA LATE AFTERNOON. PRE-FRONTAL MOISTURE
HAS ALLOWED FOR A BROKEN DECK OF CLOUDS THAT HAS SLIGHTLY REDUCED
DAYTIME HEATING. DRIER AIR BEHIND THE FRONT WILL MOVE IN MID
EVENING...CEASING ANY CONVECTION THAT DOES FIRE. THIS DRY AIR WILL
REMAIN OVER THE REGION THROUGH TOMORROW AND INTO WEDNESDAY AS
HIGH PRESSURE BUILDS OUT OF THE GREAT LAKES.

&&

.NEAR TERM /THROUGH MONDAY/...
RATHER HUMID AIR MASS REMAINS
ENTRENCHED OVER THE REGION WITH THE MAIN COLD FRONT MOVING SLOWLY
ACROSS THE LOWER LAKES. A POSITIVELY TILTED RIDGE REMAINS OVER THE
REGION STIFLING ANY CONVECTION. THERE IS A COMPLETE LACK OF SHEAR
BUT WITH CAPE VALUES OF NEAR 2000 JOULES AND LI'S OF NEGATIVE 6 CONVECTION
REMAINS A POSSIBILITY LATE THIS AFTERNOON AND EARLY EVENING. THE
BEST AREA FOR SHOWERS AND THUNDERSTORMS REMAINS ALONG THE MASON
DIXON LINE AND THE SE CORNER OF THE STATE. ANY STORMS THAT FORM
SHOULD CEASE SHORTLY AFTER 00Z. THE BIGGEST THREAT FROM ANY STORMS
WILL BE GUSTY WINDS AND HEAVY RAIN. AFTER THE FRONT PASSES...DRIER
AIR WILL ENTRAIN INTO THE AREA AS THE END OF A LONG WAVE TROUGH
FOLLOWS IN THE FRONTS WAKE. DRY AIR AND WEAK ZONAL FLOW SHOULD
DOMINATE THE PATTERN THROUGH TOMORROW WITH CLEARING SKIES AND
NEARLY NO POPS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
WEAK HIGH PRESSURE WILL BE IN CONTROL OF OUR WEATHER INTO
TUESDAY...WITH THE FRONTAL BOUNDARY STALLED JUST TO OUR SOUTH. 12Z
GEFS SHOWS -1SD PWATS ACROSS NORTHERN PORTION OF CWA...INDICATING
THE DRY AIRMASS IN PLACE. HOWEVER...+1SD PWATS WILL BE POOLED JUST
SOUTH OF THE MASON-DIXON LINE.

WEAK SFC HIGH SLIDES TO OUR EAST TUESDAY NIGHT. DEVELOPING SOUTHERLY
FLOW ON BACK-SIDE OF HIGH BRINGS HIGHER HUMIDITY BACK INTO THE
REGION ON WEDNESDAY. SLIGHT CHC SHRA/TSRA AS THE FRONTAL BOUNDARY TO
OUR SOUTH BEGINS TO RETURN NORTHWARD WHILE...AT THE SAME TIME...A
WEAK COLD FRONT WILL BE APPROACHING NW PA FROM THE GREAT LAKES.

TEMPERATURE-WISE...SHOULD BE SEASONABLY WARM ON TUESDAY...AND A
COUPLE OF DEGREES WARMER ON WEDNESDAY WITH INCR SOUTHERLY FLOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
GEFS/ECMWF SHOW THE UPPER PATTERN TO BE DOMINATED BY A BIG RIDGE
OVER THE WESTERN 2/3 OR SO OF THE US WITH ZONAL FLOW OR EVEN SOME
WEAK TROFFING OVER THE NERN US...BUT WITH UPPER HEIGHTS LOCALLY
REMAINING NEAR OR EVEN SLIGHTLY ABOVE NORMAL. THIS SHUD FAVOR
MAINLY FAIR WEATHER WITH THE CHANCES FOR RAIN BEING CONFINED TO
WEAK FRONTAL PASSAGES WHICH THE GUIDANCE INDICATES FOR SOMETIME
LATER THIS WEEK...WED-THU TIMEFRAME...AND PERHAPS AGAIN EARLY NEXT
WEEK. TIMING AT THIS TIME OF YEAR OF COURSE WILL BE NOTORIOUSLY
HARD TO GAGE MORE THAN JUST A FEW DAYS OUT. OVERALL THE UPCOMING
PATTERN LOOKS PRETTY AVERAGE WHICH FOR EARLY JULY SHOULD MEAN SOME
GREAT DAYS FOR OUTDOOR ACTIVITIES.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL DOMINATE...EXPECT MVFR TO IFR CIGS IN SHRA
AND VCTS ALONG AND BEHIND THE FRONT THAT WILL MOVE THROUGH THE
AREA BY 00Z. ANY SHOWERS AND THUNDERSTORMS SHOULD END SHORTLY
AFTER. WITH CLEARING SKIES...LIGHT WINDS AND TRAPPED MOISTURE AT
THE SURFACE DON'T RULE OUT SOME FOG LIKELY...AS TEMPS NEAR OR DROP
BELOW FCST DEWPOINTS.

DRIER AIR BUILDS ACROSS CENTRAL PA TOMORROW. OTHER THAN SOME
PATCHY FOG BTWN 09-14Z...WE SHOULD SEE SEVERAL DRY DAYS WITH MAINLY VFR
CONDITIONS.NEXT COLD FRONT TOWARD THU.

OUTLOOK...
MON- WED...GENERALLY VFR AS HIGH PRESSURE BUILDS INTO THE AREA.
AN ISOLATED SHOWER COULD FORM.
THU...A CHC OF SHOWERS AND THUNDERSTORMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CERU
NEAR TERM...LA CORTE/CERU
SHORT TERM...EVANEGO
LONG TERM...LA CORTE
AVIATION...CERU/MARTIN
Hazardous weather outlook, Jul 3, 5:22 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 AM EDT SUN JUL 3 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-040930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
522 AM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL PASS THROUGH THE AREA TODAY ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BE
LOCALLY SEVERE WITH STRONG WIND GUSTS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 3:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
313 PM EDT SUN JUL 3 2011

PAZ035-036-032000-
FRANKLIN PA-FULTON PA-
313 PM EDT SUN JUL 3 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FULTON AND SOUTHWESTERN
FRANKLIN COUNTIES...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS NEAR HANCOCK...MOVING EAST
AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL BE NEAR BIG COVE TANNERY AROUND 330 PM AND
CLAYLICK AROUND 400 PM.

THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 164 AND 170.

THIS WILL ALSO IMPACT ROUTE 522.

LAT...LON 3972 7825 3984 7824 3984 7773 3972 7775

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:13 AM EDTAreal Flood AdvisoryCTPLycoming, Sullivan, Tioga3 hr
Jul 3, 1:39 AM EDTSpecial Weather StatementCTPFranklin36 min
Jul 3, 2:07 AM EDTSpecial Weather StatementCTPNorthumberland, Snyder53 min
Jul 3, 2:22 AM EDTAreal Flood AdvisoryCTPAdams, Columbia, Cumberland, Dauphin, Franklin, Juniata and 11 more3 hr
Jul 3, 2:53 AM EDTSpecial Weather StatementCTPCumberland, Dauphin, Perry, Snyder52 min
Jul 3, 3:46 AM EDTSpecial Weather StatementCTPAdams, Cumberland, York59 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.